Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 86, NWS Melbourne, FL

July 3, 1998Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 3, 1998, 6:31 PM EDT for Martin County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1998, 6:31 PM EDT (22:31 UTC)
Expired
Jul 3, 1998, 7:00 PM EDT
In force
29 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS01 KMLB 032232 RRA
SVRMLB
FLC085-032300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
631 PM EDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     WESTERN MARTIN COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 700 PM EDT

* AT 628 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG THE EASTERN SHORE OF LAKE OKEECHOBEE
  ABOUT 5 MILES NORTH OF PORT MAYACA. MOVEMENT WAS SOUTH NEAR 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    PORT MAYACA BY 645 PM


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:17 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 3, 2:17 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
217 PM EDT FRI JUL 3 1998

CURRENTLY...SEA BREEZE...AS EXPECTED HAS PUSHED ONTO THE MAINLAND
WITH AN ACCOMPANYING WIND SHIFT TO THE NORTHEAST.  ACTUALLY IT
OCCURRED EARLIER NORTH OF CAPE CANAVERAL DUE TO MORE NORTH COMPONENT
OF GRADIENT WIND.  THIS WAS ALSO HELPING TO HOLD THE SMOKE OVER
COASTAL SECTIONS WITH VISIBILITIES IN BREVARD COUNTY RANGING FROM 1/2
MILE TO ONE MILE.

DISCUSSION...I AM NOT SEEING MUCH OF A DECREASE IN TEMPERATURES ALOFT
THE NEXT FEW DAYS SO INSTABILITY LIKELY TO REMAIN MARGINAL.  MOISTURE
FROM FEATURE MOVING INTO TEXAS NOT LIKELY TO MAKE THE ANTICYCLONIC
PATH INTO THE AREA...SO WITH THE CONTINUED NORTHWEST FLOW ALOFT...
ABOUT AVERAGE DEEP LAYER MOISTURE EXPECTED.

MODELS ALL SHOW GRADUAL WESTWARD DRIFT OF DEEP LAYER HIGH PRESSURE
WITH TROUGH DEVELOPING ALONG THE EASTERN SEABOARD.  THIS WILL RESULT
IN WEAKENING SURFACE GRADIENT OVER THE AREA WHICH WILL ALLOW SEA
BREEZES TO MOVE INLAND THE NEXT COUPLE OF DAYS.  ONE CAN ONLY HOPE
THAT THERE IS A LITTLE LARGE SCALE LOW LEVEL CONVERGENCE ASSOCIATED
WITH DEVELOPING TROUGH.  THIS WOULD GIVE US A SHOT AT A LITTLE BETTER
COVERAGE OF AFTERNOON RAINFALL...ALTHOUGH STORMS AT THIS POINT WILL
REALLY COMPLICATE THE FIRE FIGHTING PROCESS.  WEAKENING GRADIENT
THOUGH MIGHT SHIFT SEA BREEZE FAR ENOUGH INLAND SO THAT STORMS WHICH
FORM WILL MISS MANY OF THE FIRE AREAS.

CHANCES FOR RAIN IN THIS DROUGHT MAY INCREASE SLIGHTLY...FROM VERY
LITTLE (10 PERCENT)...TO A LITTLE COVERAGE (20 TO 30 PERCENT).

TEMPS STILL WILL RUN ABOVE FWCS...ESPECIALLY ALONG THE COAST.  TEMPS
HAVE REACHED 90 BY 10 AM AT MELBOURNE OFFICE FOR ABOUT THE LAST MONTH
(99 BEFORE8 SEA BREEZE TODAY).

WILL HAVE TO WATCH LOW LEVEL TRAJECTORIES OVER THE WEEKEND SINCE THE
MORE NORTH NORTHEAST WINDS MAY START TO PUSH SMOKE FROM THE FIRES
INTO METRO ORLANDO.

LASCODY

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.